Can Antidepressant Treatment Lead to a Broken Heart?
The recognition of mental health problems has improved in many countries. For example, more than 1 million people in the UK sought help from the Improving Access to Psychological Therapies programme, a service set up by the National Health Service (NHS), in its first three years of operation - not surprising when you consider that mental health problems account for 40% of all morbidity in the UK, where at least one in four will experience one such problem at some point in their life.
As a result of the high number of people with mental health issues, administered psychological treatments have risen sharply and prescriptions of antidepressant therapy have increased. Antidepressants are now the third most commonly prescribed drug in the U.S. In England prescriptions rose 165% between 1998 and 2012 (from 14,999,000 to 39,722,700), accounting for an average increase of 7.2% a year.
Citalopram belongs to the Selective Serotonin Reuptake Inhibitor (SSRI) family of antidepressant drugs. It was linked to causing an abnormally prolonged QT interval - a disruption of electrical activity in the heart, placing a person at increased risk of potentially fatal arrhythmias. Although SSRIs were thought to be less cardiotoxic than older drugs (e.g. tricyclic antidepressants) and their effects on coagulation potentially cardioprotective, the link to arrhythmias raised doubts about their safety. This prompted both the U.S. Food and Drug Administration and the European Medicines Agency to issue safety warnings in 2011. Similar changes in the heart have since been identified with other antidepressants.
The link to heart problems opens doubts that treating people with certain antidepressants is valuable. By contrast, childhood cancer survival rates improved; despite concerns about the long-term complications of treatment, the consensus is that benefits outweigh any drawbacks. The suggestion the antidepressant drug Citalopram can cause fatal heart problems also prompts concern but still lacks any similarly clear risk/benefit equation.
However, the results of a large study of UK primary care data on people aged 20 to 64 reported that SSRIs were not associated with an increased cardiovascular risk - even at higher doses. Coupland et al. (2016) found by contrast that the risk of arrhythmias was increased in the first few weeks of starting tricyclic antidepressants and related antidepressants. Any increased risk of arrhythmias, heart attack and stroke with SSRIs is predominantly in older adults where associations with adverse events are more robust perhaps because of multiple illnesses, multiple medications or changes in the way the body handles the drug.
Large population studies like these undertaken in naturalistic settings serve to reassure underwriters that there is no additional risk when SSRIs are used to treat depression in younger adults and that remaining on the treatment is a positive factor in reducing relapse and disability.
- http://www.iapt.nhs.uk/silo/files/iapt-3-year-report.pdf (accessed 15/4/2016).
- Pratt L., Brody D., Gu Q (2011), Antidepressant use in persons aged 12 and over: United States, 2005–2008. NCHS data brief, no 76. National Center for Health Statistics, 2011.
- http://www.nuffieldtrust.org.uk/sites/files/nuffield/publication/140528_qualitywatch_focus_on_antidepressant_prescribing.pdf (accessed 14/4/2016).
- Castro VM, Clements CC, Murphy SN, et al. QT interval and antidepressant use: a cross sectional study of electronic health records. BMJ 2013;346:f288. doi:10.1136/bmj.f288.
- Yeh J., et al. (2010), A model-based estimate of cumulative excess mortality in survivors of childhood cancer. Annals of Internal Medicine 152. 409 et seq.
- Coupland, P., et al. (2016), Antidepressant use and risk of cardiovascular outcomes in people aged 20 to 64: cohort study using primary care database, BMJ 2016; 352 doi: http://dx.doi.org/10.1136/bmj.i1350
- Coupland C, et al (2011), Antidepressant use and risk of adverse outcomes in older people: population based cohort study. BMJ 2011;343:d4551. doi:10.1136/bmj.d4551.